NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, February 28, 2015
Reaction after anesthesia
my dentist gave me a shot to numb the area to repair a filling. as soon as he gave it to me the world started spinning and I felt extremely woozy and nauseous. He told me it would go after a minute or two. It did go eventually but certainly not after a minute or two and I had to get a friend to drive me home as I did not feel confident driving. I have never had this happen before. Is this a usual reaction and how long does it take to go? A minute or two seemed very fast to recover from that but my dentist said it was unusual to last much longer than that.
Thank you for your question. This is somewhat difficult to answer as I do not know your age, medical history, current medications, specific drug administered, etc. What I can say is that there are two common reasons for your experience: One, the epinephrine (adrenaline) added to the local anesthetic may have caused a very fast heart rate and led to your symptoms through a variety of mechanisms. Two, you may have nearly fainted, which is actually a quite common reaction to dental injections. This causes a slow heart rate and can persist in some patients for minutes or potentially hours. Of course, depending on the factors listed above, there may be a number of other reasons I could offer.
Although your dentist is right that this uncomfortable experience usually lasts only a few minutes, it may persist. You should discuss this with your dentist at your next appointment or sooner if you are concerned. He or she should be able to determine the cause and proceed accordingly.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University